California, 2008High Wind in California, February 23, 2008
February 23, 2008 · NWS MTR · 5 events in 3 counties and zones
An intense low pressure area approached the Northern California Coast on February 23rd bringing sporadic high winds and bouts of heavy rain to the San Francisco and Monterey Bay areas. A few thousand people lost power due to the high winds and several car accidents occurred.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure area approached the Northern California Coast on February 23rd bringing sporadic high winds and bouts of heavy rain to the San Francisco and Monterey Bay areas. A few thousand people lost power due to the high winds and several car accidents occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 23, 4:50 AM PST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 23, 4:50 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
450 AM PST SAT FEB 23 2008
...POTENTIALLY DAMAGING WINDS AND LOCALLY HEAVY RAIN FROM A STRONG
PACIFIC STORM CONTINUING INBOUND TO THE BAY AREA TODAY AND
THROUGH MUCH OF SUNDAY...
.DISCUSSION...SKIES CLEARED OVERNIGHT AROUND THE S.F. AND MONTEREY
BAY AREAS. WITH CLEAR SKIES STRONG RADIATIONAL COOLING AND CALM
WINDS ALLOWED TEMPERATURES TO PLUMMET TO FREEZING AT COLDER
LOCATIONS...ESPECIALLY THE LOW LYING VALLEYS IN THE NORTH BAY. WATER
ON THE ROADWAYS HAS FROZEN AND RESULTED IN HAZARDOUS DRIVING
CONDITIONS. COASTAL LOCATIONS ARE REPORTING TEMPERATURES IN THE LOW
40S WITH INLAND VALLEYS IN THE LOW TO MID 30S THIS MORNING.
WHILE SKIES WERE CLEAR OVERNIGHT THE OVERRUNNING CLOUDINESS AHEAD
OF THE PACIFIC SYSTEM IS REACHING THE COAST JUST BEFORE DAWN. THE
UPPER LOW SUPPORTING THE ASSOCIATED FRONTAL SYSTEMS IS CENTERED AT
N37/W137 AT 12Z AND CONTINUES TO SLIDE EASTWARD. LITTLE CHANGE MADE
TO THE PREVIOUS FORECAST PACKAGE AS MODELS CONTINUE TO SHOW GOOD
CONTINUITY IN REGARD TO SYSTEM TIMING AND INTENSITY. THE EFFECTS OF
THE SYSTEM WILL RAMP UP SIGNIFICANTLY BY NOON TODAY AS SOUTHEAST
WINDS SHOW SIGNIFICANT INCREASE AT THAT TIME WITH RAIN BEGINNING AS
WELL. THE SURFACE LOW TRACKS EASTWARD AND MOVES ONSHORE OVER
MENDOCINO COUNTY SUNDAY LATE AFTERNOON. THIS SYSTEM WILL PRODUCE VERY
STRONG WINDS AND LOCALLY HEAVY RAIN FROM THIS AFTERNOON INTO EARLY
SUNDAY.
PER PREVIOUS FORECAST DISCUSSION...WINDS: INDICATIONS ARE THAT WINDS
WILL BE THE PRIMARY WEATHER HAZARD WITH THIS STORM. SURFACE GRADIENTS
WILL RAPIDLY STEEPEN TODAY AS THE LOW APPROACHES 130W. BECAUSE
THE LOW IS FARTHER SOUTH THAN A TYPICAL WINTER STORM...INITIAL WINDS
WILL HAVE A STRONG EASTERLY COMPONENT WHICH MEANS THE STRONGEST WINDS
THAT DEVELOP ON SATURDAY AFTERNOON WILL BE THROUGH COASTAL GAPS AND
CANYONS AND IN THE NORTHERN SALINAS VALLEY. AS THE LOW MOVES CLOSER
TO THE COAST TONIGHT...WINDS WILL VEER SLIGHTLY MORE TO THE SOUTH AND
PICK UP IN INTENSITY ACROSS ALL OTHER AREAS AND PROBABLY PEAK
SOMETIME LATE SATURDAY NIGHT. SUSTAINED WINDS OF 20 TO 40 MPH ARE
LIKELY TONIGHT WITH GUSTS AS HIGH AS 60 MPH ALONG THE COAST
AND UP TO 70 MPH IN THE HILLS. A HIGH WIND WARNING IS IN EFFECT FOR
MOST OF OUR CWA FROM NOON TODAY UNTIL 6 AM SUNDAY MORNING. THE HIGH
WIND WARNING MAY NEED TO BE EXTENDED UNTIL AT LEAST MID-MORNING
SUNDAY GIVEN THAT MOS GUIDANCE GENERALLY SHOWS WINDS PEAKING LATE
TONIGHT AND ONLY SLOWLY SUBSIDING SUNDAY MORNING. ALTHOUGH FORECAST
WIND SPEEDS ARE NOT QUITE AS STRONG AS THE JAN 4TH STORM...THIS STORM
HAS THE POTENTIAL OF HAVING SIMILAR IMPACTS FROM WINDS AS THE SOIL IS
NOW NEAR SATURATION WHICH WILL ALLOW TREES TO TOPPLE MORE EASILY. THE
LOW IS FORECAST TO RAPIDLY FILL ON SUNDAY AND WINDS SHOULD NO LONGER
BE A SIGNIFICANT ISSUE BY SUNDAY AFTERNOON.
RAIN: WARM ADVECTION RAIN WILL SPREAD OVER MUCH OF THE AREA BY
MIDDAY TODAY. THE STRONG LOW LEVEL OFFSHORE COMPONENT TO THE FLOW
TODAY WILL LIKELY DECREASE THE POTENTIAL FOR HEAVY RAIN IN THE WARM
SECTOR OF THIS STORM. HOWEVER...BY THE TIME THE LOW-LEVEL FRONT
APPROACHES THE COAST THIS AFTERNOON...THERE WILL BE SUCH STRONG LARGE
SCALE FORCING THAT A PERIOD OF HEAVY RAIN IS PROBABLE. AT 4 PM
THIS AFTERNOON THE GFS SHOWS THE LEFT-FRONT QUADRANT OF A 140 KT
UPPER JET SITUATED OVER THE SF BAY AREA...WHICH WILL CONTRIBUTE TO
THE STRONG LIFT EXPECTED AT THAT TIME. THE FRONT WILL MOVE INLAND
WHEN THE SURFACE LOW IS STILL WELL OFFSHORE AND A STRONG AND WET
ONSHORE FLOW BEHIND THE FRONT WILL KEEP NUMEROUS SHOWERS GOING
THROUGH SATURDAY NIGHT AND INTO EARLY SUNDAY MORNING...WITH BRIEF
PERIODS OF HEAVY RAIN LIKELY TO CONTINUE. LATEST RAINFALL PROJECTIONS
FROM THE RFC INDICATE THAT WEEKEND RAINFALL TOTALS WILL RANGE FROM 1
TO 2 INCHES AT LOWER ELEVATIONS...AND FROM 2 TO 4 INCHES IN THE
HILLS. HEAVIEST RAINFALL TOTALS AND HIGHEST RAINFALL RATES WILL BE ON
SOUTH AND SOUTHEAST-FACING SLOPES IN THE NORTH BAY...THE SANTA CRUZ
MOUNTAINS...AND THE SANTA LUCIAS. THE MAINSTEM RIVERS WILL BE ABLE TO
HANDLE THE PROJECTED RAINFALL AMOUNTS WITHOUT TOO MUCH TROUBLE...BUT
SMALLER STREAMS AND CREEKS MAY RISE CLOSE TO BANKFULL AND THERE MAY
BE PROBLEMS WITH MINOR URBAN FLOODING IN LOW-LYING AREAS. HYDRO
PROBLEMS ARE NOT EXPECTED TO EXCEED ADVISORY CONDITIONS. BUT GIVEN
THE STRENGTH OF THIS STORM...AND THE MOIST FLOW CURRENTLY FEEDING
INTO IT...WE WILL HAVE TO WATCH CLOSELY FOR THE DEVELOPMENT OF MORE
SIGNIFICANT HYDRO PROBLEMS...ESPECIALLY IF INITIAL RAIN RATES LATER
TODAY ARE HIGHER THAN EXPECTED.
STORM-FORCE WINDS OUT OVER THE OCEAN WILL BUILD LARGE SEAS WHICH
WILL IMPACT COASTAL AREAS BY EARLY SUNDAY MORNING. A HIGH SURF
ADVISORY HAS BEEN ISSUED STARTING EARLY SUNDAY FOR THE 15-20 FOOT
SWELLS IMPACTING THE NORTH COAST THROUGH THE REMAINDER OF SUNDAY...
AND CONTINUING TO IMPACT THE SOUTH COAST THROUGH MONDAY MORNING.
A RIDGE OF HIGH PRESSURE IS FORECAST TO RAPIDLY BUILD IN BEHIND THE
STORM BY MONDAY AFTERNOON. A FEW SHOWERS ARE EXPECTED TO LINGER
SUNDAY EVENING...BUT DRY AND MILD CONDITIONS ARE EXPECTED FOR THE
REMAINDER OF NEXT WEEK. SOME LOCAL MORNING VALLEY FOG PROBLEMS WILL
DEVELOP BENEATH HIGH PRESSURE ALOFT EVEN AS DAYTIME TEMPERATURES ARE
RELATIVELY MILD FOR THE WORK WEEK.
&&
.AVIATION...IR IMAGE INDICATES A WELL DEVELOPED CYCLONE CENTERED AT
ABOUT 130 W AND 35N. CIRRUS CLOUD SHIELD ASSOCIATED WITH THIS SYSTEM
IS NEARING ITS WAY TO THE CALIFORNIA COAST. WINDS ARE BEGINNING TO
SHOW A SOUTHEASTERLY COMPONENT WHICH WILL INCREASE AS THE FRONT
GETS CLOSER TO SHORE. THE MAIN CONCERN WITH THIS SYSTEM IS THE
POSSIBILITY OF STRONG SOUTHERLY WINDS APPROACHING 34KT OVER ALL
BAY AREA TERMINALS THIS AFTERNOON LASTING INTO EARLY SUNDAY
MORNING ALONG WITH PERIODS OF HEAVY PRECIPITATION. EXPECT CIGS AND
VIS TO DEGRADE TO MVFR CONDITIONS LATER THIS MORNING AND CONTINUE
INTO SUNDAY MORNING.
&&
.MARINE...GALE FORCE WINDS ARE EXPECTED TO BEGIN BY MID MORNING
ACROSS ALL COASTAL AND BAY ZONES. ADDITIONALLY...GUSTS MAY APPROACH
STORM FORCE INTENSITY TOPPING OFF AT ABOUT 50KT. COMBINED SEAS WILL
BE IN EXCESS OF 20 FEET AS EARLY AS THIS EVENING WITH LARGE SWELLS
LASTING INTO MONDAY MORNING. HAVE ISSUED A HIGH SURF ADVISORY FOR
THE ENTIRE COAST LINE BEGINNING EARLY SUNDAY MORNING.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TODAY...HIGH WIND WARNING FOR SAN FRANCISCO AND MONTEREY
BAY AREAS EXCEPT SANTA CLARA VALLEY INCLUDING SAN JOSE
AND SOUTHERN SALINAS VALLEY WHERE WIND ADVISORY IS IN
EFFECT.
.TODAY...GALE WARNING...ALL WATERS.
PUBLIC FORECAST: GUDGEL
AVIATION/MARINE: SMITH
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Feb 23, 5:05 AM PST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
505 AM PST SAT FEB 23 2008
CAZ006-505>512-514-515-517-241315-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
505 AM PST SAT FEB 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO
BAY AREA EXCEPT THE SANTA CLARA VALLEY..
.DAY ONE...TODAY AND TONIGHT
A POWERFUL WINTER STORM WILL IMPACT THE COAST OF NORTHERN AND
CENTRAL CALIFORNIA TODAY. STRONG SOUTHEAST WINDS WILL DEVELOP
LATE THIS MORNING AND CONTINUE INTO SUNDAY MORNING. SUSTAINED WIND
SPEEDS OF 25 TO 40 MPH ARE LIKELY...WITH GUSTS TO 60 MPH POSSIBLE
IN THE HILLS AND ALONG THE COAST. A HIGH WIND WARNING IS IN EFFECT
FROM THIS AFTERNOON THROUGH SUNDAY MORNING FOR THE ENTIRE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.
* HIGH WIND WARNING....SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *
IN ADDITION TO STRONG WINDS...THE WEEKEND STORM WILL PRODUCE
PERIODS OF HEAVY RAIN...PARTICULARLY IN THE COASTAL MOUNTAINS.
RAINFALL TOTALS OVER THE WEEKEND WILL RANGE FROM ONE TO TWO INCHES
AT LOW ELEVATIONS...AND FROM TWO TO FOUR INCHES IN THE
MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. IF RAIN RATES
ARE HIGH ENOUGH THERE IS THE POSSIBILITY OF FLOODING ALONG SMALL
STREAMS AND CREEKS...AS WELL AS IN URBAN AREAS PRONE TO FLOODING.
FINALLY...THIS STORM WILL PRODUCE LARGE WAVES OVER THE OCEAN WHICH
WILL BREAK ALONG THE NORTHERN AND CENTRAL CALIFORNIA COAST.
BREAKERS AS HIGH AS 25 FEET ARE POSSIBLE ALONG THE COAST OF THE
SAN FRANCISCO AND MONTEREY BAY AREAS ON SUNDAY. A MARINE WEATHER
STATEMENT HAS BEEN ISSUED WITH IMPORTANT INFORMATION FOR MARINERS
CONCERNING EXPECTED WIND AND WAVE CONDITIONS OVER THE COASTAL
WATERS AND BAYS.
*MARINE WEATHER STATEMENT..SEE SFOMWSMTR - FZUS76 KMTR FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY FOR FURTHER
DETAILS PLEASE REFER TO THE HIGH WIND WARNING PRODUCT.
* HIGH WIND WARNING....SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *
ADDITIONALLY... HIGH SURF IS EXPECTED TO IMPACT THE SAN FRANCISCO
BAY AREA AND CENTRAL CALIFORNIA COAST EARLY SUNDAY MORNING INTO
MONDAY MORNING. FOR FURTHER DETAILS PLEASE REFER TO THE COASTAL
HAZARDS MESSAGE.
* COASTAL HAZARDS MESSAGE...SEESFOCFWMTTR - WHUS46
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ513-516-518-241315-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
505 AM PST SAT FEB 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA CLARA VALLEY...
SOUTHERN SALINAS VALLEY AND INTERIOR MONTEREY AND SAN BENITO
COUNTY.
.DAY ONE...TODAY AND TONIGHT
A POWERFUL WINTER STORM WILL IMPACT THE COAST OF NORTHERN AND
CENTRAL CALIFORNIA TODAY. STRONG SOUTHEAST WINDS WILL DEVELOP
LATE THIS MORNING AND CONTINUE INTO SUNDAY MORNING. SUSTAINED WIND
SPEEDS OF 25 TO 40 MPH ARE LIKELY...WITH GUSTS TO 60 MPH POSSIBLE
IN THE HILLS AND ALONG THE COAST. A HIGH WIND WARNING IS IN EFFECT
FROM THIS AFTERNOON THROUGH SUNDAY MORNING FOR THE ENTIRE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.
* HIGH WIND WARNING....SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *
IN ADDITION TO STRONG WINDS...THE WEEKEND STORM WILL PRODUCE
PERIODS OF HEAVY RAIN...PARTICULARLY IN THE COASTAL MOUNTAINS.
RAINFALL TOTALS OVER THE WEEKEND WILL RANGE FROM ONE TO TWO INCHES
AT LOW ELEVATIONS...AND FROM TWO TO FOUR INCHES IN THE
MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. IF RAIN RATES
ARE HIGH ENOUGH THERE IS THE POSSIBILITY OF FLOODING ALONG SMALL
STREAMS AND CREEKS...AS WELL AS IN URBAN AREAS PRONE TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY FOR FURTHER
DETAILS PLEASE REFER TO THE HIGH WIND WARNING PRODUCT.
* HIGH WIND WARNING....SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
SMITH
High Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- February 23, 6:00 AM PST to 1:00 PM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
A gust reached 70 mph at Angel Island in San Francisco Bay during the storm.
High Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- February 23, 8:00 AM PST to 2:00 PM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
A gust reached 62 mph at Kentfield during the storm.
High Wind, Santa Lucia Mountains and Los Padres National Forest
- When
- February 23, 10:00 AM PST to 6:00 PM PST
- Where
- Santa Lucia Mountains and Los Padres National Forest forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.240, -121.309 (the zone’s center; the record gives no point)
Sustained winds of 41 mph were reported at the Highlands RAWS site.
High Wind, San Francisco Peninsula Coast
- When
- February 23, 11:00 AM PST to 7:00 PM PST
- Where
- San Francisco Peninsula Coast forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 37.229, -122.183 (the zone’s center; the record gives no point)
Sustained winds reached 46 mph at Pigeon Point.
High Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- February 23, 12:00 PM PST to 9:00 PM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
A gust to 58 mph occurred at Angel Island in San Francisco Bay.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 23, 20081 death · 6 injured · 4 events
- Cold in Illinois, February 23 to 25, 20081 death · 1 event
- Avalanche in Wyoming, February 23, 20082 injured · 1 event
- Winter Storm and Winter Weather in Colorado, February 23 to 26, 200816 events
- Winter Weather in Missouri, February 23 to 24, 200815 events
- High Wind in California, February 23 to 24, 200875 kt wind · 9 events
- Winter Storm in California, February 23 to 24, 20085 events
- Heavy Snow and High Wind in Nevada, February 23 to 24, 200862 kt wind · 5 events
- Winter Weather in Kansas, February 23 to 24, 20084 events
- Winter Weather in Utah, February 23 to 26, 20084 events
- Winter Weather in Illinois, February 23 to 24, 20083 events
- Heavy Snow in California, February 23 to 24, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74198, 74197, 74194, 74195, 74196.